The American Academy of Ophthalmology estimates 6 percent of women taking tamoxifen experience eye symptoms. Examples include cataract (cloudiness of the lens of the eye), retinopathy (damage to the blood vessels in the retina), macular edema (swelling of the central area of the retina), optic neuritis (inflammation of the optic nerve) and keratopathy (disease of the cornea). The American Optometric Association lists retinopathy, color vision problems, loss of visual acuity and visual field loss as important side effects of tamoxifen. Many patients may be unaware of problems.
One study found 72 percent of patients taking low doses of tamoxifen had evidence of drug-induced deposits on their corneas. Researchers say most of the ocular side effects associated with tamoxifen appear to be reversible when the drug is discontinued. However, in rare cases, patients may experience permanent vision loss. Tamoxifen may also have an effect on the eye’s optic cup, the small, cup-like area at the back of the eye, where the retina connects to the optic nerve.
In a small study, researchers from Oregon Health & Science University's Casey Eye Institute found 85 percent of women taking tamoxifen for a short period of time had a smaller optic cup size compared to a control group. The relationship between tamoxifen and optic cup size is uncertain. On the other hand, no optic cup size differences were seen among women taking tamoxifen for more than two years.
Researchers would like to follow women for longer periods of time to monitor the possible relationship between tamoxifen, optic cup size and potential vision problems. Researcher, Al Eisner, Ph.D., says women who are taking tamoxifen shouldn’t discontinue the medication. However, women should be aware of the potential side effects of the drug. Patients who have concerns should speak to their health care provider and see a vision care specialist.